Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 26, NWS Caribou, ME

August 2, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 2, 2018, 3:54 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 3, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2018, 3:54 PM EDT (19:54 UTC)
In effect from
Aug 3, 2018, 8:00 AM EDT
Expired
Aug 3, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

581 
WHUS41 KCAR 021954
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
354 PM EDT Thu Aug 2 2018

MEZ029-030-031200-
/O.NEW.KCAR.BH.S.0026.180803T1200Z-180804T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
354 PM EDT Thu Aug 2 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from Friday morning through
Friday evening.

* Location...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park

* Beach Hazard...The warm air temperatures in the upper 70s to
  around 80 may cause people to underestimate the dangers of the
  cold water temperatures which are currently only in the mid to
  upper 50s.

* Timing...8 AM to 8 PM Friday.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

Norcross
1 follow-up statement
497 
WHUS41 KCAR 030720
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
320 AM EDT Fri Aug 3 2018

MEZ029-030-040000-
/O.CON.KCAR.BH.S.0026.180803T1200Z-180804T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
320 AM EDT Fri Aug 3 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park

* Beach Hazard...The warm air temperatures in the upper 70s to 
  around 80 may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the mid to 
  upper 50s.

* Timing...8 AM to 8 PM today.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 2, 12:50 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 2, 12:50 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1250 PM EDT Thu Aug 2 2018

.SYNOPSIS...
A weak cold front will cross the region today then stall
Downeast tonight into Friday. Warm humid conditions will
persist through the weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
A weakening cold front will begin to cross the region this
afternoon. Expect partly sunny skies along with isolated to
scattered showers and thunderstorms across northern and central
areas this afternoon. Partly sunny skies are expected Downeast
this afternoon. Humid conditions will persist. Afternoon high
temperatures will range from around 80 to the mid 80s north. Mid
to upper 80s are expected across central and interior Downeast
portions of the forecast area with heat indices in the lower to
mid 90s. Temperatures along the Downeast coast will range from
the upper 70s to mid 80s. Have updated the forecast to adjust
for current conditions along with afternoon temperatures, cloud
cover and shower/thunderstorm chances.

Previous Discussion...
Warm front looks to be just entering CWA fm the southwest as of
06z and wl continue to lift newd this mrng. Showers cont to
dvlp ahd of wmfnt and wv lifting northeast thru the region this
mrng. Expect these wl mv into New Brunswick ovr the next few
hrs, while at the same time showers along cdfnt and sfc low wl
dip into nrn zones shortly aft daybreak. Expectation is that
this fnt wl weaken with time this mrng with showers and perhaps
an isold storm confined generally to nrn areas this aftn.

Hot and humid conds wl exist tda acrs most of the area as humid air
conts to be transported arnd Bermuda High. Maxes near 90F in srn
zones wl combine with dwpts near 70F to produce heat indices in the
l/m 90s. Further north highs wl rmn in the l80s under more cld cvr
and addnl showers.

May see a brief break in the shower activity ovrngt bfr next wv mvs
up vry late tonight and isold showers begin to dvlp along left-over
frontal bndry along the Downeast coast. Min temps wl be hard-
pressed to drop out of the 60s area-wide by Fri mrng.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A strong Bermuda high off the Middle Atlantic and southern New
England coasts will build toward the Carolina coast by 00z Sunday.
Southwest flow aloft is expected across the FA Fri with a weak mid
level trough to work across the region Sat.  An old frontal boundary
will remain stalled out along or near the Downeast coast with the
chance of a few showers Fri and perhaps an afternoon thunderstorm.
The best chance of showers will be across the Central Highlands and
Downeast with lower chances for showers in the north.  The chance of
showers will expand across all of the FA for Fri night and Sat as
the mid level trough approaches and works across the area Sat.  A
wave of low pressure at the surface may develop at some point later
Fri night and Sat and enhance the rainfall in parts of the area, but
the models differ on the location and intensity of this wave. For
now have maintained chance PoPs, but once there is a better handle
on where the showers will fall it is likely that the PoPs will
need to be adjusted up across at least parts of the FA. Areas of
stratus and fog are expected along and near the coast,
especially at night and into the mid morning hours each day.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The Bermuda high settles into the Southeast U.S. Sunday and
Monday and then shifts west and merges with a strong ridge in
the southwest U.S. Tuesday. A mid/upper level ridge builds into
Maine Sun and crests over the area Sun night. By Monday, the
ridge shifts slowly east into the Canadian Maritimes. Sunday and
Monday both look dry with sunshine and with dew points mostly
in the 60s it will be quite muggy. The air mass is warm enough
that highs could reach 90 degrees both days for a few inland
areas. Low clouds and fog will continue to be possible at times,
especially along and near the coast at night. The next upper
trough begins to work toward the region Tue and is expected to
move into the area Wed. There remain timing differences between
the models and would expect at this time there would be better
chance of showers and thunderstorms on Wednesday, but some
showers can't be ruled out as early as Tuesday.
&&

.AVIATION /16Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Generally VFR conditions are expected this afternoon
across northern and central areas, though variable conditions
are possible with any showers/thunderstorms. Generally VFR
conditions are expected Downeast this afternoon, though low
clouds and fog could create variable conditions at times along
the immediate Downeast coast. Generally expect VFR conditions
across northern/central areas tonight. VFR conditions are
expected Downeast early tonight, with variable conditions
overnight in possible low clouds and fog.

SHORT TERM: Predominately VFR at the northern terminals Fri and Sat,
although MVFR is possible in any showers, and briefly lower IFR is
possible in any late nigh/early morning patchy fog.  VFR is expected
at the northern Maine terminals Sun and Mon.  Downeast, IFR and at
times LIFR in areas of lower stratus and fog can be expected into
the weekend, especially at night and into the morning hours at BHB.
Conditions will likely improve to VFR during the afternoon hours,
but briefly lower in any showers into Sat evening.
&&

.MARINE...
NEAR TERM: Winds/seas are expected to be below small craft
advisory levels this afternoon through tonight. Visibilities
will be reduced in fog this afternoon through tonight.

SHORT TERM: The main concern will be for areas of reduced visibility
in fog, some of which will likely be dense at times as a warm and
humid air mass passes over the relatively cold ocean waters.  The
wind and seas are expected to remain below small craft advisory
levels through the weekend.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/Farrar
Short Term...CB
Long Term...CB
Aviation...Norcross/CB
Marine...Norcross/CB
Hazardous weather outlook, Aug 2, 3:04 AM EDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
304 AM EDT Thu Aug 2 2018

MEZ001>006-010-011-015>017-029>032-030715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
304 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-030715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
304 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.